Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Riverton, WY

August 17, 2003Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 17, 2003, 6:39 PM MDT for Fremont County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 6:39 PM MDT (00:39 UTC)
Expired
Aug 17, 2003, 7:30 PM MDT
In force
51 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 180039
SVRRIW
WYC013-180130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
639 PM MDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 730 PM MDT

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF HUDSON...OR ABOUT 8 MILES EAST
  OF LANDER...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH 
IN DIAMETER AND WINDS OF 60 MILES AN HOUR.

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4291 10869 4274 10857 4274 10826 4297 10831

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT SUN AUG 17 2003

.TONIGHT THROUGH WEDNESDAY NIGHT...
UPPER LOW SINKING SSE THRU SW MT AND HEADED FOR NW WY AND ELONGATING
SOME THIS AFTERNOON. CONVECTION OCCURRING AS EXPECTED. SATL LOOPS
SHOW OTHER UPPER SYSTEM SPINNING N INTO W NEBRASKA. APPEARS SHORT
RANGE MODELS HAVE A DECENT HANDLE ON THINGS THROUGH 00Z TUE BRINGING
THE UPPER SYSTEM INTO S WY. THEN IT SLIDES E TO SE WY BY 12Z TUE.
WILL KEEP CONVECTION IN THE GRIDS THROUGH 12Z TUE DUE TO PROXIMITY
OF THE LOW AND THE COLD POOL ALOFT. WX IMPROVES FAR W/NW ON TUE WITH
LINGERING CHANCE OF PCPN IN THE CENT/E ZONES. DRY TUE NIGHT WITH
DECREASING CLOUDS. NEXT WX SYSTEM TO PASS TO THE NORTH WEDNESDAY
WITH A WEAK TRAILING TROF THROUGH WY. WILL NOT ALTER WED POPS.
COOLER MONDAY THEN WARMING TUE/WED.

.THURSDAY THROUGH SATURDAY...
RIDGE AXIS PUSHING NORTH TO NEAR THE WESTERN WYOMING BORDER BY
12Z/THU...SO THIS SHOULD DAMPEN PRECIPITATION CHANCES THURSDAY AND
FRIDAY. THESE TWO DAYS ALSO LOOK TO BE THE WARMEST DAYS. GFS KEEPS
THIS PATTERN IN PLACE THROUGH SATURDAY WITH ADDITIONAL MOISTURE
WORKING NORTH. ECMWF BRINGS MORE OF A ZONAL FLOW ACROSS THE NORTHERN
TIER OF STATES. GIVEN THIS SUMMERS TRACK RECORD AM INCLINED TO
BELIEVE GFS SOLUTION. HAVE ADDED LOW POPS TO THE WEST ON SATURDAY TO
REFLECT MOIST SOUTHERLY FLOW.

.RIW...NONE.
Hazardous weather outlook, Aug 17, 5:00 AM MDT, 13 hours 39 minutes before
WYZ001>020-022>030-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION AGAIN TODAY...WITH MOST OF THE ACTIVITY REMAINING EAST OF THE
CONTINENTAL DIVIDE. THE MAIN HAZARDS ASSOCIATED WITH THE STORMS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING AND THUNDERSTORM-OUTFLOW WIND
GUSTS NEAR 50 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

In the hours before

Local storm report, Aug 17, 3:07 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
307 PM MDT SUN AUG 17 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    8S BIG TRAILS             WY   1.00 INCH HAIL
08/17/03   WASHAKIE                       REPORTED BY SPOTTERS
Special weather statement, Aug 17, 5:10 PM MDT, 1 hour 29 minutes before
WYZ003>006-010-011-016>018-020-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
510 PM MDT SUN AUG 17 2003

...SMOKE CONTINUES TO IMPACT PARTS OF CENTRAL AND NORTHERN
WYOMING...

NUMEROUS WILDFIRES IN NORTHERN WYOMING AND SOUTHERN MONTANA ARE
PRODUCING A LOT OF SMOKE.  THIS SMOKE IS TRAPPED IN THE LOWER
ATMOSPHERE DUE TO A COLD FRONT THAT HAS MOVED THROUGH THE AREA.
A NORTH TO NORTHEAST WIND OF 15 TO 25 MPH HAS BROUGHT THE SMOKE
SOUTH INTO CENTRAL WYOMING.  VISIBILITY IN PLACES HAS BEEN REDUCED
TO LESS THAN 6 MILES.

EXPECT A HAZY OR SMOKY SKY OVER MOST OF NORTHERN AND CENTRAL WYOMING
THROUGH THE NIGHT AND INTO TUESDAY MORNING.  THE SMOKE WILL
REMAINED TRAPPED IN THE VALLEYS AND VISIBILITY MAY BE REDUCED TO
LESS THAN 5 MILES AT TIMES THROUGH THE NIGHT.  THE VISIBILITY SHOULD
IMPROVE TUESDAY AFTERNOON.  PEOPLE WITH RESPIRATORY AILMENTS SHOULD
TAKE APPROPRIATE ACTION TO PROTECT THEMSELVES FROM THE UNFAVORABLE
AIR QUALITY.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.